Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 115, NWS Pittsburgh, PA

June 14, 2000Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2000, 11:18 PM EDT for Allegheny County, Pennsylvania. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 11:18 PM EDT (03:18 UTC)
Expired
Jun 15, 2000, 12:15 AM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 11:29 PM EDTThunderstorm WindEmsworth, PAThunderstorm winds downed a large tree.
Jun 14, 11:40 PM EDTThunderstorm WindCoraopolis, PAThunderstorm winds downed a few trees onto Snyder Road.
Jun 14, 11:56 PM EDTThunderstorm WindSewickley, PAThunderstorm winds downed a large tree onto a car, trapping a person inside.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS51 KPBZ 150320
SVRPIT
PAC003-150415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 1215 AM EDT

* AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HEIDELBERG...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  NORTH HILLS...CLAIRTON...PITTSBURGH AND MONROEVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:15 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 14, 9:15 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT WED JUN 14 2000

NO BIG CHGS PLANNED FOR EVE ZNS. AREA OF TSTMS FM SERN OH INTO CNTRL
WVA IS HOLDING TOGETHER THIS EVE AND MOVG NEWD INTO OUR FA. SO WL
KEEP MENTION OF SCT TSTMS OVRNGT. RAISED MIN TEMPS A COUPLE OF
DEGS...65 TO 70 IN MTNS AND NORTH...ARND 70 ELSW.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 14, 9:04 PM EDT, 2 hours 14 minutes before
OHZ058-068-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
904 PM EDT WED JUN 14 2000

...GUSTY THUNDERSTORMS APPROACHING NOBLE AND GUERNSEY COUNTIES...
THUNDERSTORMS MOVING INTO NOBLE AND GUERNSEY COUNTIES BETWEEN 9 AND
10 PM COULD BRING WIND GUSTS OVER 40 MPH AND HALF INCH HAIL. HEAVY
RAINFALL IN A SHORT PERIOD OF TIME CAN ALSO CAUSE PONDING OF WATER
ON ROADWAYS. MOVEMENT WAS NORTHEAST AT 35 MPH.

THESE STORMS ARE BEING CAUSED BY A STORM SYSTEM WHICH WILL CONTINUE
TO BRING SCATTERED THUNDERSTORMS INTO THE REGION DURING THE NEXT
COUPLE OF DAYS.
Special weather statement, Jun 14, 10:08 PM EDT, 1 hour 10 minutes before
OHZ059-069-PAZ031-WVZ004-012-150315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1008 PM EDT WED JUN 14 2000

...THUNDERSTORM UPDATE...
THUNDERSTORMS OVER MONROE COUNTY OHIO AND TYLER COUNTY IN WEST
VIRGINIA WILL MOVE NORTHEAST AT 30 MPH AND PRODUCE GUSTY WINDS OVER
40 MPH AS WELL AS HAIL TO HALF AN INCH. FREQUENT AND INTENSE
LIGHTNING AS WELL PONDING OF WATER ON ROADWAYS CAN BE EXPECTED.
Local storm report, Jun 14, 10:35 PM EDT, 43 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
1035 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    CLARINGTON                OH   WIND DAMAGE
06/14/00   MONROE                         TREES BLOWN DOWN.
Local storm report, Jun 14, 10:50 PM EDT, 28 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
1050 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    MOUNDSVILLE               WV   WIND DAMAGE
06/14/00   MARSHALL                       TREES AND POWER LINES DOWN.
Local storm report, Jun 14, 11:15 PM EDT, 3 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
1115 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    MANNINGTON                WV   WIND DAMAGE
06/14/00   MARION                         PART OF LARGE TREE BLEW DOWN,
                                          IMPACTING HOUSE.

1035 PM    NEW MARTINSVILLE          WV   WIND DAMAGE
06/14/00   WETZEL                         NUMEROUS TREES AND POWER LINES
                                          DOWNED BY WIND.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:59 PM EDTSevere Thunderstorm WarningPBZWashington61 min
Jun 14, 11:38 PM EDTSevere Thunderstorm WarningPBZFayette67 min
Jun 14, 11:57 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jun 15, 12:25 AM EDTSevere Thunderstorm WarningPBZVenango65 min
Jun 15, 7:03 PM EDTSevere Thunderstorm WarningPBZWashington57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.